Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

July 24, 2014Clayton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 24, 2014, 3:13 PM EDT for Clayton County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2014, 3:13 PM EDT (19:13 UTC)
Expired
Jul 24, 2014, 3:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Clayton County, GA

The radar

The Atlanta radar (KFFC), 35 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WWUS82 KFFC 241913
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT THU JUL 24 2014

GAZ055-241945-
313 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CLAYTON COUNTY
UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLENWOOD...MOVING EAST AT 20 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3360 8443 3365 8431 3365 8429 3363 8426
      3360 8425 3359 8424 3357 8426 3355 8437
TIME...MOT...LOC 1913Z 270DEG 16KT 3363 8425

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 1:51 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 24, 1:51 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT THU JUL 24 2014

.PREV DISCUSSION... /ISSUED 1132 AM EDT THU JUL 24 2014/

UPDATE...

HAVE GONE THROUGH AND REDUCED POPS THIS MORNING BUT HAVE PRETTY
MUCH LEFT AFTERNOON TRENDS ALONE WITH THE APPROACH OF THE COLD
FRONT EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS. HRRR HAS BEEN
PRETTY STEADFAST IN DEVELOPING CONVECTION ACROSS NORTH GEORGIA
AROUND 18Z THOUGH SOME OTHER HIRES MODELS DID START BACKING OFF ON
CONVECTION WITH OVERNIGHT RUNS. TEMPERATURES IN PRETTY GOOD SHAPE
BUT DEWPOINTS ARE RUNNING HIGHER THAN FORECAST SO HAVE MADE SOME
TWEAKS THERE. ALL IN ALL...NOT ENOUGH CHANGE TO WARRANT AN UPDATE
TO ZONE PRODUCTS.

TDP

PREV DISCUSSION... /ISSUED 732 AM EDT THU JUL 24 2014/

SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED AT 456 AM EDT THU JUL 24 2014/
A COLD FRONT CURRENTLY ACROSS NORTH TN IS PROGGD BY MODELS TO SAG
SOUTHWARD TODAY. ALTHOUGH THE NAM IS SLIGHTLY SLOWER THAN THE GFS...
A BLEND IN TIMING WOULD PUSH THE FRONT INTO NORTH GA BY LATE THIS
MORNING... THEN ACROSS THE ATLANTA METRO AROUND LATE AFTERNOON OR
EARLY EVENING. THE NAM STALLS THE FRONT NEAR OR JUST NORTH OF
ATLANTA THIS EVENING... BUT EXPECT THE DEVELOPING MID TO UPPER NW
FLOW ALOFT TO BE SUFFICIENT TO PUSH THE FRONT SOUTH OF ATLANTA
TONIGHT AS THE GFS INDICATES. EITHER WAY...THE GREATER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BE DURING DAYTIME HEATING TODAY AS
WEAK DISTURBANCES TRAVERSE THROUGH THE UPPER TROUGH AND HELP SPARK
CONVECTION ALONG AND AHEAD OF THE SLOW MOVING FRONT. WITH SOME
UNCERTAINTY OF THE FRONTS LOCATION TONIGHT... WILL SHOW A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR ATLANTA AND AREAS SOUTHWARD
THROUGH MIDNIGHT... THEN SHIFT THIS POTENTIAL MAINLY SOUTH OF
ATLANTA AFTER MIDNIGHT. EXPECT A SLIGHTLY DRIER/COOLER AIR MASS TO
FILTER INTO NORTH GA TONIGHT AND POSSIBLY HANG AROUND ON FRIDAY...
BUT MODELS ARE HINTING AT THE FRONT DRIFTING BACK INTO NORTH GA
FRIDAY AFTERNOON. THIS WILL WARRANT HOLDING ONTO AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR AREAS FROM ATLANTA SOUTHWARD
ON FRIDAY.

ALTHOUGH CANNOT RULE OUT AN ISOLATED STRONG OR SEVERE STORM THIS
AFTERNOON WITH MODERATE CAPE VALUES IN THE 2000-2500 J/KG RANGE...
EXPECT THIS THREAT TO BE MINIMAL AS WIND SHEAR AND FRONTAL FORCING
WILL BE WEAK. SPC IS SHOWING ONLY A GENERAL THUNDER OUTLOOK FOR THE
AREA THROUGH FRIDAY... AND THIS LOOKS REASONABLE EACH DAY.
WIDESPREAD RAINFALL AMOUNTS SHOULD AVERAGE AROUND ONE HALF INCH OR
LESS... WITH SOME ISOLATED SLIGHTLY HIGHER AMOUNTS POSSIBLE.
THEREFORE... FLOOD PROBLEMS ARE NOT EXPECTED AT THIS TIME.

AS FOR TEMPS...CLOUDS AND PRECIP SHOULD HELP HOLD HIGHS DOWN IN THE
LOWER TO MID 80S ACROSS MAINLY NORTH GA TODAY WHILE CENTRAL GA HEATS
UP INTO THE UPPER 80S TO LOWER 90S. EXPECTING SLIGHTLY COOLER LOWS
MOSTLY IN THE 60S FOR MUCH OF NORTH GA TONIGHT BEHIND THE FRONT. THE
COOLER TEMPS ARE SHORT-LIVED AS HIGHS CLIMB BACK INTO THE UPPER 80S
TO LOWER 90S FOR MOST AREAS ON FRIDAY. A MAV AND MET BLEND WITH SOME
TWEAKS LOOKED REASONABLE THROUGH THE SHORT TERM.

39

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 456 AM EDT THU JUL 24 2014/
MODELS CONTINUE TO SHOW A FEW UPPER LEVEL DISTURBANCES TO
TRAVERSE THE REGION OVER THE WEEKEND. SURFACE HIGH SHOULD KEEP
POPS TO A MINIMUM SATURDAY...AND WITH FRONT APPROACHING THE AREA
SUNDAY...HIGH WILL LOSE CONTROL OF THE AREA AND ALLOW FOR
INCREASING RAIN CHANCES. EXTENDED PERIODS ARE STILL LARGELY
DOMINATED BY THIS STRONG COLD FRONT /ANOMALOUS FOR LATE JULY/ AND
MODELS AGREE WITH PUSHING IT THROUGH NORTH AND CENTRAL GEORGIA BY
LATE MONDAY. DEEP LONGWAVE TROUGH REMAINS POSITIONED OVER THE AREA
THROUGH MUCH OF NEXT WEEK...KEEPING LOWER DEW POINTS AND COOLER
TEMPERATURES IN PLACE IN THE WAKE OF THE COLD FRONT. SOME MOISTURE
DOES LOOK TO CREEP BACK NORTHWARD AS BOUNDARY REMAINS OVER SOUTH
GEORGIA...AND HAVE GENERALLY INCLUDED SLIGHT CHANCE POPS IN THE FAR
SOUTHERN PORTIONS OF THE CWA THROUGH WEDNESDAY. BEGINNING
TUESDAY...SHOULD SEE BELOW AVERAGE TEMPERATURES WITH HIGHS IN THE
UPPER 70S NORTH AND LOW 80S ELSEWHERE...AND LOWS IN THE 60S.

STRONG TO SEVERE STORMS MAY ACCOMPANY THE FRONT AS IT PUSHES
THROUGH THE AREA MONDAY WITH MODELS CONTINUING TO ADVERTISE A
COMBINATION OF DECENT SHEAR AND INSTABILITY. WITH SOME UNCERTAINTY
IN THE FORECAST MODELS REGARDING THE TIMING OF THIS SYSTEM...THE
SEVERE POTENTIAL WILL NEED TO CONTINUE TO BE MONITORED.

31

&&

.AVIATION...
18Z UPDATE...
SHRA AND TSRA INCREASING W/ A LINE OF CONVECTION ACROSS THE METRO
ATLANTA AREA. HAVE KEPT TEMPO GROUP TO COVER. OTHERWISE JUST VCSH
THROUGH ABOUT 02Z NORTH AND 04Z SOUTH WITH A DECREASE IN CLOUD
COVER THEREAFTER. SOME HINTS AT IFR CIGS AT CSG BUT THINK THAT
COVERAGE WOULD BE SCT AT BEST BUT WILL REEVALUATE. MVFR FOG
EXPECTED AT MOST SITES FRIDAY MORNING. WINDS GENERALLY W TO NW
THROUGH THE PERIOD WITH LOW-END GUSTS THIS AFTERNOON...NEARLY CALM
OVERNIGHT NIGHT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF DIMINISHING CONVECTION.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  69  89  69 /  60  30  10   5
ATLANTA         87  70  88  72 /  60  30  10   5
BLAIRSVILLE     82  61  83  61 /  60  20  10   5
CARTERSVILLE    87  68  88  68 /  60  20   5   5
COLUMBUS        89  73  90  74 /  60  30  30   5
GAINESVILLE     86  69  87  69 /  60  30  10   5
MACON           90  71  92  72 /  50  30  30  10
ROME            86  68  88  67 /  60  20   5   0
PEACHTREE CITY  88  69  88  69 /  60  40  20   5
VIDALIA         92  73  92  74 /  30  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 12:02 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1202 PM EDT THU JUL 24 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1202 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING.

DISCUSSION...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY A
FRONT AS IT PUSHES SOUTHEASTWARD THROUGH THE AREA THIS AFTERNOON
AND INTO TONIGHT. STORM CHANCES ARE GREATER THIS AFTERNOON WITH
THE INFLUENCE OF DIURNAL HEATING. THE MAIN CONCERN WILL BE HEAVY
RAINFALL...AND ALTHOUGH A FEW STORMS MAY BE STRONG...NO SEVERE
STORMS ARE EXPECTED AT THIS TIME. SLOW MOVING STORMS OR STORMS
THAT TRAIN OVER THE SAME AREA COULD PRODUCE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STORM CHANCES GENERALLY DECREASE ACROSS THE AREA FRIDAY AND
SATURDAY...WITH ISOLATED STORMS POSSIBLE ACROSS PORTIONS OF
CENTRAL GEORGIA. SCATTERED THUNDERSTORMS RETURN SUNDAY AND
INCREASED CHANCES ARE EXPECTED MONDAY AS ANOTHER FRONT IMPACTS THE
AREA. MONDAY THROUGH EARLY TUESDAY LOOKS TO HAVE THE HIGHER
CHANCES FOR STRONG AND POSSIBLY SEVERE STORMS. BEHIND THE FRONT
DRY CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 24, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT THU JUL 24 2014

GAZ055-241945-
313 PM EDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CLAYTON COUNTY
UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLENWOOD...MOVING EAST AT 20 MPH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3360 8443 3365 8431 3365 8429 3363 8426
      3360 8425 3359 8424 3357 8426 3355 8437
TIME...MOT...LOC 1913Z 270DEG 16KT 3363 8425

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:53 PM EDTSpecial Weather StatementFFCHaralson52 min
Jul 24, 4:12 PM EDTSpecial Weather StatementFFCCobb48 min
Jul 24, 4:47 PM EDTSpecial Weather StatementFFCJackson43 min
Jul 24, 5:37 PM EDTSpecial Weather StatementFFCClayton, Fulton38 min
Jul 24, 6:29 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette46 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.